Calcium Blockers, Nope don't seem to be working either!

I finally got to see the Cardiologist 3 weeks ago, after waiting 4 months for my first appointment, he agreed that Bisoporol was not agreeing with me so changed my medication to Adizem prolonged release, 180mg once a day. To be truthful I feel no better and having extreme fluctuations to my pulse rate. Saturday I felt truly awful, pulse ranged from 34 up to 187, this went on for most of the day!. When I finally had enough and starting crying and relented I should go to A&E, guess what it went back into sinus!

I'm having an echo tomorrow, and back to my GP later, how long do you think I should give these tablets as I don't get to see the cardiologist until Jan/Feb? He agreed that flecanide would be my next option. Any advice would be fantastic as I feel boomin rubbish!!

17 Replies

oldestnewest
  • I was prescribed a calcium channel blocker. The packet stated that they could cause headaches, constipation and swollen ankles. Well, I didn't get the headaches. I thought they were awful and told my EP. He laughed and told me that his previous patient had said that they were wonderful.

    There are many different drugs available and you may well need to try several until you find one that suits. Flecainide suits me very well.

    I suggest that you ask your GP to seek the Cardiologist's advice as January is a long way off.

  • Hi KimmieB

    It's trial and error I'm afraid, I've been on Adizem for two years and I've recently had the strength raised, I'm now on 360mg once a day, I still get flutters and have been into A+E quite a few times. No other meds were any good for me ie. Bisoprolol, Digoxin and others.

    I've had three ablations and a cardio version. Nothing has really worked, though I do ask myself if I'd be worse having not had these procedures. This dreaded thing is just so debilitating.

    I try to manage by knowing how far I can go or how much I can do before my AF kicks in, it's an art believe me!! I'm always on edge too, but I have to do something or go bonkers!!

    I manage to walk the dog for 20 minutes twice a day and I also do some very gentle Zumba for 10 mins each day. It's a problem because I'm worried my AF will start and I'll be back in hospital, (the last time was only three weeks ago).

    Good luck with the echo tomorrow, hopefully you'll get some answers.

    Best regards.

    X

  • Thank you Jenny and Kimmie for your re-assurance, just find this all too much sometimes as I was only diagnosed 4 months ago. I feel so ill some days, and I know you all know that feeling!.. I have tried my best to go into work, and believe me some days it has been a mammoth struggle but I have had to go sick this last week as it has been so bad. Even getting up the stairs might as well be Everest as I am so breathless.

    I just feel so guilty not going to work, then feel awful while I'm there! Because you look ok I'm sure some people think I'm not pulling my weight. I suppose unless you have this bloomin thing how can you know x

  • Just reading your response. Work is important I have worked 48 years full time diagnoised two and half years ago and been in hospital four times no procedures just meds flecainide bisoprolol amlodipine statins and warfarin. Had a year of relative life back but once again because of stress which spiked my bp up. I have reduced hours to four days but now going to go to three days. Work is important but dont feel guilty if you cant get there. This condition is hard to manage on every level especially emotionally. You are important right now you will get sorted out read all the positive stories and know that we all know how you feel because at times we feel the same. I am off today to see my cardiologist for a review. .....here we go again lol. Best wishes Chris

  • My EP changed my drugs a couple of years back. Didn't work, in fact made things worse, so I phone his secretary as I couldn't and wouldn't wait. He changed me to another drug within a few days. They didn't work either, so phone again and got them changed to a third option, again within a few of days, and they worked :-) . Whole process took about 2-3 weeks.

    I'd phone them and say what you've said here if it were me.

    Koll

  • Thanks Koll, I think I will have to. I have my Echo tomorrow and my GP is fantastic, he has already said he will get in touch with the cardiologist after he sees the echo report. I am very lucky to have such a supportive GP, he really is a star.

  • Do you know it was exactly the same for me, I finally had to retire early, two and a half years ago. The breathlessness was the worst thing. Some nights I wouldnt sleep and then I felt I was letting down my bosses, this in turn made me feel a whole lot worse so I really feel for you being newly diagnosed.

    I always felt that people at work didn't understand what was wrong with me.

    Now I take each day as it comes, I do get bored because I've never been really active, and having AF it's very hard because you feel you could overdo things, and on the other hand you have more time so you want to be a little more active.

    Take advice from people on this site and keep posting, it really does help. Also you'll probably be given the name of an Arrythmia nurse and they are always helpful for advice.

    The best thing I ever read is that as long as you are properly anti coagulated you will never die from AF. I truly believe this and so have learned to live with it, as debillitating as it can be.

    Sending best wishes and hoping you'll get the answers you need soon.

    X

  • Such a lovely reply Kimmie, us Kimmie's have to stick together lol. x

  • Kimmieblue ,that's such a positive response,I'm really struggling again too.it's early days for me 4 months. Comments like yours help us all. Thank you.

  • hi Kimmieb,you sound a lot like me, was diagnosed in June, have struggled ,just when I felt I was stabilising have had funny beats for 3 days . I cant decide if I feel ill or just pure panic. I also feel there is not enough support. though this site has been wonderful and supportive. but a nurse at my practice says its nothing to worry about , Well try being me or you etc. Hang on in there . I've a second appointment in December, have to wait that long ! It appearsttis trial and error but I've been through a lot of side effects and come out other side almost couldn't bear to do that again with another drug. Hang on in there , let this site help and very good luck, day at a time. you'll get a lot of support on here. x

  • Thank you Christine for your reply, it is so re-assuring to hear from people on here, as you say unless you suffer from AF it is hard to explain how awful you feel sometimes! I have this quandary of when I should go to A&E? My Gp says if you are feeling dizzy and breathless, but I would live there then!!

    I'm one of those people that doesn't like to cause a fuss and feel A&E is for real emergencies x

  • That's exactly how I am, can't go to A&E every time I feel like that. This site helps me not to panic. Yesterday my pulse ranged from 63 reading other people's posts is such. I don't see my GP until the end of next week, think I need to increase or change my meds now the 'charge of the light brigade is back in my chest three weeks post-cardioversion. All the great advice on here calms me down,so thank you everyone. I hope this post is readable as I can't see it on my screen for some reason.

  • Sorry, was trying to say pulse ranged from 63 to 160

  • Flecainide worked for me, they have a variety of drugs to try, don't settle for anything that makes you feel worse.

    Re exercise/life stresses I have found taking everything at a bland middle of the road level works well....boring I know but when I feel frustrated I remind myself what the alternative was like in hospital/A &E.

    Sounds like your Vagus Nerve is the culprit, you might want to do a 'search' on here.

  • Channel blockers made me feel just as you describe, going upstairs like climbing Everest. Flecanide helped me a lot but I'm now on digoxin and bisoprolol. The bisoprolol I don't like but it keeps my heart steady ( I also have a pacemaker now).

    Walking, gardening doing the housework again and returned the wheelchair to the Red Cross last week. My GP has given me vit d3 . I take two water tablets every other day. Other meds are warfarin aspirin and sodium chloride. Didn't use the wheelchair much . Hope you're feeling better now. Terry

  • Why are you on aspirin as well as warfarin. It really is not necessary to take.both.

  • I queried this and was told that the consultant had prescribed it. Think it's something to do with the way they work. Still feeling so much better that I'm loathe to change anything. Blood pressure normal range now and I'm still two stone lighter than I was before I was in hospital. I will ask again when I next see my GP. Be well Terry

You may also like...